doi: 10.3934/dcdsb.2017210

Continuous and discrete one dimensional autonomous fractional ODEs

1. 

Department of Mathematical Sciences, Carnegie Mellon University, Pittsburgh, PA 15213, USA, United States, United States

2. 

Department of Mathematics, Duke University, Durham, NC 27708, USA, United States

Received  March 2017 Revised  July 2017 Published  September 2017

In this paper, we study 1D autonomous fractional ODEs $D_c^{γ}u=f(u), 0< γ <1$, where $u: [0,∞) \to \mathbb{R}$ is the unknown function and $D_c^{γ}$ is the generalized Caputo derivative introduced by Li and Liu (arXiv:1612.05103). Based on the existence and uniqueness theorem and regularity results in previous work, we show the monotonicity of solutions to the autonomous fractional ODEs and several versions of comparison principles. We also perform a detailed discussion of the asymptotic behavior for $f(u)=Au^p$. In particular, based on an Osgood type blow-up criteria, we find relatively sharp bounds of the blow-up time in the case $A>0, p>1$. These bounds indicate that as the memory effect becomes stronger ($γ \to 0$), if the initial value is big, the blow-up time tends to zero while if the initial value is small, the blow-up time tends to infinity. In the case $A<0, p>1$, we show that the solution decays to zero more slowly compared with the usual derivative. Lastly, we show several comparison principles and Grönwall inequalities for discretized equations, and perform some numerical simulations to confirm our analysis.

Citation: Yuanyuan Feng, Lei Li, Jian-Guo Liu, Xiaoqian Xu. Continuous and discrete one dimensional autonomous fractional ODEs. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2017210
References:
[1]

M. Allen, L. Caffarelli, A. Vasseur, A parabolic problem with a fractional time derivative, Archive for Rational Mechanics and Analysis, 221 (2016), 603-630. doi: 10.1007/s00205-016-0969-z.

[2]

N. Bleistein and R. A. Handelsman, Asymptotic Expansions of Integrals, Courier Corporation, 1975.

[3]

H. Brunner, Z. W. Yang, Blow-up behavior of Hammerstein-type Volterra integral equations, J. Integral Equations Appl, 24 (2012), 487-512. doi: 10.1216/JIE-2012-24-4-487.

[4]

M. Caputo, Linear models of dissipation whose Q is almost frequency independent-Ⅱ, Geophysical Journal International, 13 (1967), 529-539.

[5]

P. Clément, J. A. Nohel, Abstract linear and nonlinear Volterra equations preserving positivity, SIAM Journal on Mathematical Analysis, 10 (1979), 365-388. doi: 10.1137/0510035.

[6]

P. Clément, J. A. Nohel, Asymptotic behavior of solutions of nonlinear Volterra equations with completely positive kernels, SIAM Journal on Mathematical Analysis, 12 (1981), 514-535. doi: 10.1137/0512045.

[7]

K. Diethelm, The Analysis of Fractional Differential Equations: An Application-oriented Exposition Using Differential Operators of Caputo Type, Springer, 2010.

[8]

K. Diethelm, N. J. Ford, Analysis of fractional differential equations, Journal of Mathematical Analysis and Applications, 265 (2002), 229-248. doi: 10.1006/jmaa.2000.7194.

[9]

J. Dixon, S. McKee, Weakly singular discrete Grönwall inequalities, ZAMM-Journal of Applied Mathematics and Mechanics/Zeitschrift für Angewandte Mathematik und Mechanik, 66 (1986), 535-544.

[10]

C. S. Drapaca, S. Sivaloganathan, A fractional model of continuum mechanics, Journal of Elasticity, 107 (2012), 105-123. doi: 10.1007/s10659-011-9346-1.

[11]

R. Gorenflo and F. Mainardi, Fractional Calculus, Springer, 1997.

[12]

H. J. Haubold, A. M. Mathai and R. K. Saxena, Mittag-Leffler functions and their applications, Journal of Applied Mathematics, 2011 (2001), Art. ID 298628, 51 pp.

[13]

A. A. Kilbas, H. M. Srivastava and J. J. Trujillo, Theory and applications of fractional differential equations, North-Holland Mathematics Studies, 204 (2006), xvi+523 pp, URL http://www.sciencedirect.com/science/article/pii/S0304020806800010.

[14]

L. Li and J. -G. Liu, A generalized definition of Caputo derivatives and its application to fractional ODEs, arXiv preprint, arXiv: 1612. 05103v2.

[15]

Y. Lin, X. Li, C. Xu, Finite difference/spectral approximations for the fractional cable equation, Mathematics of Computation, 80 (2011), 1369-1396. doi: 10.1090/S0025-5718-2010-02438-X.

[16]

Y. Lin, C. Xu, Finite difference/spectral approximations for the time-fractional diffusion equation, Journal of Computational Physics, 225 (2007), 1533-1552. doi: 10.1016/j.jcp.2007.02.001.

[17]

F. Mainardi, R. Gorenflo, On Mittag-Leffler-type functions in fractional evolution processes, Journal of Computational and Applied Mathematics, 118 (2000), 283-299. doi: 10.1016/S0377-0427(00)00294-6.

[18]

F. Mainardi, P. Paradisi and R. Gorenflo, Probability distributions generated by fractional diffusion equations, arXiv preprint, arXiv: 0704. 0320.

[19]

R. K. Miller, A. Feldstein, Smoothness of solutions of Volterra integral equations with weakly singular kernels, SIAM Journal on Mathematical Analysis, 2 (1971), 242-258. doi: 10.1137/0502022.

[20]

J. D. Munkhammar, Riemann-Liouville fractional derivatives and the Taylor-Riemann series, UUDM project report, 7 (2004), 1-18.

[21]

C. A. Roberts, D. G. Lasseigne, W. E. Olmstead, Volterra equations which model explosion in a diffusive medium, J. Integral Equations Appl., 5 (1993), 531-546. doi: 10.1216/jiea/1181075776.

[22]

C. A. Roberts, W. E. Olmstead, Growth rates for blow-up solutions of nonlinear Volterra equations, Quarterly of Applied Mathematics, 54 (1996), 153-159. doi: 10.1090/qam/1373844.

[23]

M. Taylor, Remarks on fractional diffusion equations, Preprint.

[24]

D. G. Weis, Asymptotic behavior of some nonlinear Volterra integral equations, Journal of Mathematical Analysis and Applications, 49 (1975), 59-87. doi: 10.1016/0022-247X(75)90162-6.

[25]

D. V. Widder, Laplace Transform (PMS-6), Princeton University Press, 2015.

[26]

G. M. Zaslavsky, Chaos, fractional kinetics, and anomalous transport, Physics Reports, 371 (2002), 461-580. doi: 10.1016/S0370-1573(02)00331-9.

show all references

References:
[1]

M. Allen, L. Caffarelli, A. Vasseur, A parabolic problem with a fractional time derivative, Archive for Rational Mechanics and Analysis, 221 (2016), 603-630. doi: 10.1007/s00205-016-0969-z.

[2]

N. Bleistein and R. A. Handelsman, Asymptotic Expansions of Integrals, Courier Corporation, 1975.

[3]

H. Brunner, Z. W. Yang, Blow-up behavior of Hammerstein-type Volterra integral equations, J. Integral Equations Appl, 24 (2012), 487-512. doi: 10.1216/JIE-2012-24-4-487.

[4]

M. Caputo, Linear models of dissipation whose Q is almost frequency independent-Ⅱ, Geophysical Journal International, 13 (1967), 529-539.

[5]

P. Clément, J. A. Nohel, Abstract linear and nonlinear Volterra equations preserving positivity, SIAM Journal on Mathematical Analysis, 10 (1979), 365-388. doi: 10.1137/0510035.

[6]

P. Clément, J. A. Nohel, Asymptotic behavior of solutions of nonlinear Volterra equations with completely positive kernels, SIAM Journal on Mathematical Analysis, 12 (1981), 514-535. doi: 10.1137/0512045.

[7]

K. Diethelm, The Analysis of Fractional Differential Equations: An Application-oriented Exposition Using Differential Operators of Caputo Type, Springer, 2010.

[8]

K. Diethelm, N. J. Ford, Analysis of fractional differential equations, Journal of Mathematical Analysis and Applications, 265 (2002), 229-248. doi: 10.1006/jmaa.2000.7194.

[9]

J. Dixon, S. McKee, Weakly singular discrete Grönwall inequalities, ZAMM-Journal of Applied Mathematics and Mechanics/Zeitschrift für Angewandte Mathematik und Mechanik, 66 (1986), 535-544.

[10]

C. S. Drapaca, S. Sivaloganathan, A fractional model of continuum mechanics, Journal of Elasticity, 107 (2012), 105-123. doi: 10.1007/s10659-011-9346-1.

[11]

R. Gorenflo and F. Mainardi, Fractional Calculus, Springer, 1997.

[12]

H. J. Haubold, A. M. Mathai and R. K. Saxena, Mittag-Leffler functions and their applications, Journal of Applied Mathematics, 2011 (2001), Art. ID 298628, 51 pp.

[13]

A. A. Kilbas, H. M. Srivastava and J. J. Trujillo, Theory and applications of fractional differential equations, North-Holland Mathematics Studies, 204 (2006), xvi+523 pp, URL http://www.sciencedirect.com/science/article/pii/S0304020806800010.

[14]

L. Li and J. -G. Liu, A generalized definition of Caputo derivatives and its application to fractional ODEs, arXiv preprint, arXiv: 1612. 05103v2.

[15]

Y. Lin, X. Li, C. Xu, Finite difference/spectral approximations for the fractional cable equation, Mathematics of Computation, 80 (2011), 1369-1396. doi: 10.1090/S0025-5718-2010-02438-X.

[16]

Y. Lin, C. Xu, Finite difference/spectral approximations for the time-fractional diffusion equation, Journal of Computational Physics, 225 (2007), 1533-1552. doi: 10.1016/j.jcp.2007.02.001.

[17]

F. Mainardi, R. Gorenflo, On Mittag-Leffler-type functions in fractional evolution processes, Journal of Computational and Applied Mathematics, 118 (2000), 283-299. doi: 10.1016/S0377-0427(00)00294-6.

[18]

F. Mainardi, P. Paradisi and R. Gorenflo, Probability distributions generated by fractional diffusion equations, arXiv preprint, arXiv: 0704. 0320.

[19]

R. K. Miller, A. Feldstein, Smoothness of solutions of Volterra integral equations with weakly singular kernels, SIAM Journal on Mathematical Analysis, 2 (1971), 242-258. doi: 10.1137/0502022.

[20]

J. D. Munkhammar, Riemann-Liouville fractional derivatives and the Taylor-Riemann series, UUDM project report, 7 (2004), 1-18.

[21]

C. A. Roberts, D. G. Lasseigne, W. E. Olmstead, Volterra equations which model explosion in a diffusive medium, J. Integral Equations Appl., 5 (1993), 531-546. doi: 10.1216/jiea/1181075776.

[22]

C. A. Roberts, W. E. Olmstead, Growth rates for blow-up solutions of nonlinear Volterra equations, Quarterly of Applied Mathematics, 54 (1996), 153-159. doi: 10.1090/qam/1373844.

[23]

M. Taylor, Remarks on fractional diffusion equations, Preprint.

[24]

D. G. Weis, Asymptotic behavior of some nonlinear Volterra integral equations, Journal of Mathematical Analysis and Applications, 49 (1975), 59-87. doi: 10.1016/0022-247X(75)90162-6.

[25]

D. V. Widder, Laplace Transform (PMS-6), Princeton University Press, 2015.

[26]

G. M. Zaslavsky, Chaos, fractional kinetics, and anomalous transport, Physics Reports, 371 (2002), 461-580. doi: 10.1016/S0370-1573(02)00331-9.

Figure 1.  Solution curves for $f(u)=Au^2$ with $u(0)=u_0$. (a). $A=1, u_0=0.12 ,\gamma=0.6$; (b). $A=1, u_0=1.2, \gamma=0.6$
Figure 2.  Blow-up time versus $\gamma$. The red solid line shows the numerical results of the blow-up time. The blue dotted line is the estimated upper bound and the green dashed line is the lower bound, provided by Theorem 5.2. (a). $A=1, u_0=0.12$; (b). $A=1, u_0=1.2$
[1]

Alberto Bressan, Massimo Fonte. On the blow-up for a discrete Boltzmann equation in the plane. Discrete & Continuous Dynamical Systems - A, doi: 10.3934/dcds.2005.13.1

[2]

Yoshikazu Giga. Interior derivative blow-up for quasilinear parabolic equations. Discrete & Continuous Dynamical Systems - A, doi: 10.3934/dcds.1995.1.449

[3]

Mikhaël Balabane, Mustapha Jazar, Philippe Souplet. Oscillatory blow-up in nonlinear second order ODE's: The critical case. Discrete & Continuous Dynamical Systems - A, doi: 10.3934/dcds.2003.9.577

[4]

Zhiqing Liu, Zhong Bo Fang. Blow-up phenomena for a nonlocal quasilinear parabolic equation with time-dependent coefficients under nonlinear boundary flux. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2016113

[5]

Yuta Wakasugi. Blow-up of solutions to the one-dimensional semilinear wave equation with damping depending on time and space variables. Discrete & Continuous Dynamical Systems - A, doi: 10.3934/dcds.2014.34.3831

[6]

Hristo Genev, George Venkov. Soliton and blow-up solutions to the time-dependent Schrödinger-Hartree equation. Discrete & Continuous Dynamical Systems - S, doi: 10.3934/dcdss.2012.5.903

[7]

Huyuan Chen, Hichem Hajaiej, Ying Wang. Boundary blow-up solutions to fractional elliptic equations in a measure framework. Discrete & Continuous Dynamical Systems - A, doi: 10.3934/dcds.2016.36.1881

[8]

José M. Arrieta, Raúl Ferreira, Arturo de Pablo, Julio D. Rossi. Stability of the blow-up time and the blow-up set under perturbations. Discrete & Continuous Dynamical Systems - A, doi: 10.3934/dcds.2010.26.43

[9]

Monica Marras, Stella Vernier Piro. Bounds for blow-up time in nonlinear parabolic systems. Conference Publications, doi: 10.3934/proc.2011.2011.1025

[10]

Jong-Shenq Guo. Blow-up behavior for a quasilinear parabolic equation with nonlinear boundary condition. Discrete & Continuous Dynamical Systems - A, doi: 10.3934/dcds.2007.18.71

[11]

Dapeng Du, Yifei Wu, Kaijun Zhang. On blow-up criterion for the nonlinear Schrödinger equation. Discrete & Continuous Dynamical Systems - A, doi: 10.3934/dcds.2016.36.3639

[12]

Keng Deng, Zhihua Dong. Blow-up for the heat equation with a general memory boundary condition. Communications on Pure & Applied Analysis, doi: 10.3934/cpaa.2012.11.2147

[13]

Yohei Fujishima. Blow-up set for a superlinear heat equation and pointedness of the initial data. Discrete & Continuous Dynamical Systems - A, doi: 10.3934/dcds.2014.34.4617

[14]

Pierre Garnier. Damping to prevent the blow-up of the Korteweg-de Vries equation. Communications on Pure & Applied Analysis, doi: 10.3934/cpaa.2017069

[15]

Long Wei, Zhijun Qiao, Yang Wang, Shouming Zhou. Conserved quantities, global existence and blow-up for a generalized CH equation. Discrete & Continuous Dynamical Systems - A, doi: 10.3934/dcds.2017072

[16]

Lili Du, Zheng-An Yao. Localization of blow-up points for a nonlinear nonlocal porous medium equation. Communications on Pure & Applied Analysis, doi: 10.3934/cpaa.2007.6.183

[17]

Nicola Abatangelo. Large $s$-harmonic functions and boundary blow-up solutions for the fractional Laplacian. Discrete & Continuous Dynamical Systems - A, doi: 10.3934/dcds.2015.35.5555

[18]

Monica Marras, Stella Vernier Piro. On global existence and bounds for blow-up time in nonlinear parabolic problems with time dependent coefficients. Conference Publications, doi: 10.3934/proc.2013.2013.535

[19]

Sachiko Ishida, Tomomi Yokota. Blow-up in finite or infinite time for quasilinear degenerate Keller-Segel systems of parabolic-parabolic type. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2013.18.2569

[20]

Cristophe Besse, Rémi Carles, Norbert J. Mauser, Hans Peter Stimming. Monotonicity properties of the blow-up time for nonlinear Schrödinger equations: Numerical evidence. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2008.9.11

2016 Impact Factor: 0.994

Article outline

Figures and Tables

[Back to Top]